|neutropenia without meds
Jul 4, 2004
Hi: I've been infected less than two years and am not on any medication of any sort yet. T's 450/19%, vl >100K. I have noticed that my neutrophil count which was a steady 3.2 before infection has dropped to 1.4, apparently as a result of the hiv. Is this something I need to watch and, in particular should I avoid azt in my regimen - likely to come soon -in case it makes things worse?
| Response from Dr. Holodniy
It is a little unusual to see this kind of drop in neutrophil count in someone who does not have AIDS, or is not receiving medications that cause bone marrow toxicity. Sometimes when the neutrophil count goes below 500, people become more susceptible to bacterial and fungal infections and require antibiotics for protection. If your count got to this level, I would want to know why and a bone marrow biopsy might be in order. You are correct that AZT might contribute to a further lowering of the the neutrophil count.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.